Acute retinal necrosis following epidural steroid injections.

Published

Journal Article

PURPOSE: To report a side effect of epidural corticosteroid injections for back pain. DESIGN: Case series. METHODS: Review of clinical charts and photographs. SETTING: Private retina practice. RESULTS: Two patients developed acute retinal necrosis syndrome following epidural corticosteroid injections for back pain. Referral was delayed in one patient. One patient developed bilateral secondary rhegmatogenous retinal detachment, and both developed secondary macular pucker. CONCLUSIONS: Acute retinal necrosis can follow epidural corticosteroid injections. Patients should be warned about this possibility and advised to report should photopsias, photosensitivity, blurred vision, or new floaters develop after treatment. Orthopedists should be aware of the complication and promptly refer patients with symptoms for dilated fundus examination by an ophthalmologist.

Full Text

Duke Authors

Cited Authors

  • Browning, DJ

Published Date

  • July 2003

Published In

Volume / Issue

  • 136 / 1

Start / End Page

  • 192 - 194

PubMed ID

  • 12834695

Pubmed Central ID

  • 12834695

International Standard Serial Number (ISSN)

  • 0002-9394

Language

  • eng

Conference Location

  • United States